Atopic patients commonly react to echinacea skin tests

NEW YORK (Reuters Health) – As many as 1 in 5 atopic subjects who have never taken echinacea may show positive skin prick tests to the herbal product, according to a report in the January Annals of Allergy, Asthma, and Immunology.

Echinacea is used worldwide to treat the symptoms of the common cold, the authors explain, and many patients use echinacea to treat allergic symptoms. Adverse reactions to echinacea have been recorded in several international databases.

To investigate the nature of adverse reactions to this popular herbal remedy, Dr. Raymond Mullins from John James Medical Centre in Deakin, Australia and Dr. Robert Heddle from Flinders Medical Centre in Adelaide, Australia evaluated 5 patients referred after adverse reactions to echinacea and reviewed additional reports.

The five patients were evaluated after they experienced symptoms ranging from a maculopapular rash to acute anaphylaxis after taking echinacea, the authors report. Two of the patients developed wheals after skin prick testing with an aqueous echinacea solution.

The Australian Adverse Drug Reactions Advisory Committee database contained 41 reports between January 1979 and March 2000 in which echinacea was the sole trigger substance. The authors considered 26 of these reports to be consistent with IgE-mediated hypersensitivity. Among these 26 cases, 4 patients required hospitalization for treatment of their allergic reaction, the report indicates.

The researchers conducted skin prick testing on an additional 100 atopic patients, 97 of whom had never taken echinacea. Twenty patients developed wheals at least 2 mm greater than the negative control in response to aqueous or glycerinated extracts of echinacea.

"As I am aware of cases that have had reactions to their first ever dose of echinacea, I caution my allergic patients to be cautious about using this substance," Dr. Mullins told Reuters Health. "I also recommend that patients be suspicious about anything they use, whether it be conventional or 'natural.' They can all cause side effects."

"All drugs are potential poisons, however positioned in the marketplace," Dr. Mullins concluded. "We need to teach our patients that they should not be so naive to believe that natural means safe. There are too many precedents to prove the reverse."

Ann Allergy Asthma Immunol 2002;88:42-51.

0 תגובות

השאירו תגובה

רוצה להצטרף לדיון?
תרגישו חופשי לתרום!

כתיבת תגובה

מידע נוסף לעיונך

כתבות בנושאים דומים